Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 228, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 15, 2003, 8:40 PM CDT for Hancock County, Kentucky. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2003, 8:40 PM CDT (01:40 UTC)
- Expired
- Jul 15, 2003, 9:40 PM CDT
- In force
- 60 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Hancock County, KY
The radar
The Louisville radar (KLVX), 78 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2510 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 160140
SVRLMK
KYC091-160240-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
839 PM CDT TUE JUL 15 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN NORTHWEST KENTUCKY
* UNTIL 940 PM CDT
* AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LEWISPORT...OR ABOUT 58 MILES SOUTHEAST OF
MOUNT CARMEL...MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAWESVILLE AROUND 900 PM CDT
PELLVILLE AROUND 920 PM CDT
PATESVILLE...DUKES AROUND 925 PM CDT
LYONIA AROUND 935 PM CDT
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3773 8684 3781 8687 3789 8694 3789 8699
3793 8699 3800 8683 3791 8674 3790 8665
3780 8667 3764 8663
$$
STUREYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:30 PM CDT, 7 hours 10 minutes earlier.
Area forecast discussion, Jul 15, 1:30 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT TUE JUL 15 2003 .SHORT TERM... BROAD MID AND UPPER LEVEL TROF WILL REMAIN IN PLACE OVER THE GREAT LAKES AND OHIO VALLEY THROUGH THIS FORECAST PERIOD. MID LEVEL S/W ENERGY MOVING THROUGH THE GREAT LAKES THIS AFTERNOON WILL HELP PUSH A COOL FRONT INTO THE OHIO VALLEY OVERNIGHT. AN MCC WHICH DEVELOPED SOUTH OF THE FRONT LATE THIS MORNING HAS HAD A HARD TIME STAYING TOGETHER THIS AFTERNOON AS IT HAS RUN INTO A MORE STABLE ATMOSPHERE AND THE UPPER LEVEL SUPPORT HAS DIMINISHED. THE FORECAST CONCERN FOR THIS PERIOD WILL BE HOW FAR SOUTH THE FRONT WILL DROP INTO KENTUCKY TONIGHT. FORECAST DATA INDICATES THE FRONT SHOULD BE ALONG THE KY/TN BORDER AT 12Z WEDNESDAY. ALTHOUGH THIS SEEMS A LITTLE FAST WE WILL NOT MENTION ANY PRECIPITATION ACROSS THE SOUTHERN CFA DURING THE DAY WEDNESDAY. MILD HIGH PRESSURE WILL BUILD INTO THE REGION WEDNESDAY AFTERNOON AND REMAIN OVER THE LOWER OHIO VALLEY THROUGH FRIDAY. MOS GUIDANCE VALUES LOOK GOOD. LONG TERM: (SATURDAY THROUGH TUESDAY) BROAD UPPER LEVEL LOW REMAINS OVER EASTERN CANADA AND NORTHEAST PART OF U.S. THROUGH EXTENDED PERIOD WITH SHORT WAVES MOVING THROUGH THE TROUGH BRINGING PERIODS OF CLOUDS. WEAK LOW MOVING ACROSS OHIO VALLEY SATURDAY WITH FRONT STATIONARY TO OUR SOUTH SATURDAY AND SUNDAY WILL BRING A CHANCE OF SHOWERS/THUNDERSTORMS SATURDAY AND MOSTLY DIURNAL SHOWERS/THUNDERSTORMS SUNDAY. MORE DIURNAL THUNDERSTORMS ON MONDAY AS A FRONT DROPS SOUTH AND INSTABILITY INCREASES. WITH HIGH PRESSURE BUILDING IN DURING THE DAY TUESDAY WILL KEEP WEATHER DRY. HAVE STAYED PRETTY CLOSE TO MOS GUIDANCE FOR MAX AND MIN TEMPERATURES. .LMK...NONE. JA/MBS
Hazardous weather outlook, Jul 15, 2:30 PM CDT, 6 hours 10 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-160930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 330 PM EDT TUE JUL 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS EVENING AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA AS A COOL FRONT APPROACHES. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS AND VIVID LIGHTNING. FOR THIS REASON THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS EVENING AND TONIGHT. THE COLD FRONT WILL SWEEP ACROSS THE LOWER OHIO VALLEY OVERNIGHT, BRINGING AN END TO THE SCATTERED THUNDERSTORMS. SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JA
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:06 AM CDT | Flash Flood Warning | LMK | Madison | 114 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.